Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 16, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 2, 2020, 6:33 AM CDT for Lyon County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2020, 6:33 AM CDT (11:33 UTC)
- Expired
- Jul 2, 2020, 9:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Lyon County, KS
The radar
The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 7:00 AM CDT | HEAVY RAIN 1.43 | 5 Ese Emporia, KS | COCORAHS STATION KS-LY-5 EMPORIA 5.6 ESE. |
| Jul 2, 7:45 AM CDT | FLASH FLOOD | 2 Ssw Emporia, KS | FLOOD WATERS FLOWING OVER ROAD 150 IN THE 900 TO 1000 BLOCK AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 72 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2062 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
135
WGUS53 KTOP 021133
FFWTOP
KSC111-021430-
/O.NEW.KTOP.FF.W.0016.200702T1133Z-200702T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
633 AM CDT Thu Jul 2 2020
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Central Lyon County in east central Kansas...
* Until 930 AM CDT.
* At 632 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Emporia.
Additional rainfall amounts of up to an inch are possible in the
warned area.
This includes the following highways...
Interstate 35 between mile markers 128 and 139.
Kansas Turnpike between mile markers 122 and 132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3835 9636 3850 9635 3845 9601 3831 9601
FLASH FLOOD...RADAR INDICATED
$$2 follow-up statements
563
WGUS73 KTOP 021253
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
753 AM CDT Thu Jul 2 2020
KSC111-021430-
/O.CON.KTOP.FF.W.0016.000000T0000Z-200702T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon-
753 AM CDT Thu Jul 2 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR
CENTRAL LYON COUNTY...
At 745 AM CDT, law enforcement reported water flowing over Road 150
in the 900 to 1000 block area. The heavy rainfall has ended, but
runoff from the storms will continue and there may be additional
flooding from small streams and creeks.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Emporia and surrounding areas.
This includes the following highways...
Interstate 35 between mile markers 128 and 139.
Kansas Turnpike between mile markers 122 and 132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3835 9636 3850 9635 3845 9601 3831 9601
FLASH FLOOD...OBSERVED
$$167 WGUS73 KTOP 021424 FFSTOP Flash Flood Statement National Weather Service Topeka KS 924 AM CDT Thu Jul 2 2020 KSC111-021434- /O.EXP.KTOP.FF.W.0016.000000T0000Z-200702T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lyon- 924 AM CDT Thu Jul 2 2020 ...THE FLASH FLOOD WARNING FOR CENTRAL LYON COUNTY WILL EXPIRE AT 930 AM CDT... The heavy rain has ended. While creeks and streams may run bankfull this morning, flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3835 9636 3850 9635 3845 9601 3831 9601 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 5:30 AM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 2, 5:30 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Topeka KS 530 AM CDT Thu Jul 2 2020 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 309 AM CDT Thu Jul 2 2020 At 07Z, the upper pattern continues to feature a blocking ridge over the western Great Lakes region with a pair of upper closed lows to the east and west along the northern tier along the Canadian border region. This leaves disorganized and weak flow over the Central Plains and the forecast area. However, a remnant and diffuse inverted surface trough remains in place through southern and into eastern portions of Kansas. Weak convergence through H85 level was sampled by the 00Z RAOB network. Currently, weak isolated showers have been developing over central KS generally from east of Hill City into Salina and southeast through Council Grove vicinity in response to increasing weak isentropic ascent along the 310K surface. Expecting this area to see additional development with possibly some isolated storms developing and lasting through sunrise as weak inhibition remains in place with a moist and unstable airmass throughout the region as evidenced by 2,000 to 5,000 J/kg MUCAPE from north to south across the state of Kansas per SPC mesoanalysis. The main hazards with any storms would be some small hail along with strong and possibly damaging winds with decaying storms as midlevel shear is very weak. Due to strong midlevel lapse rates in place, DCAPE is quite high for this time of day around 1,200 J/kg. So, wouldn't be too surprised if an isolated damaging wind gust did occur. Into this morning and early afternoon, heat will once again increase as temperatures climb into the low 90s over a good portion of the area. Dewpoints will likely remain highest over east central KS as an easterly component to the flow resides over most of the area. With overall lower dewpoints to the east into MO and no strong advection developing from a higher moisture source region into the day, have made a slight adjustment to the heat advisory area by removing Osage county. Still overall low confidence in actual heat index values reaching 105 degrees F. But, with high enough dewpoints over extreme southern portions of the forecast area, will continue the heat advisory for Franklin, Coffey and Anderson counties for this afternoon. Low confidence also in the precipitation and storm chances for Thursday evening into the early morning on Friday. It looks like storms firing over the High Plains will make and attempt to move into the area into the overnight period. They should be weakening as they do so. Therefore, have only kept with slight to chance POPs over western areas into portions central and east central areas to account for propagation into the area. Possible hazards would again be the threat of small hail and wind. .LONG TERM...(Friday through Wednesday) Issued at 309 AM CDT Thu Jul 2 2020 The long range forecast continues look warm and humid with a gradual warming trend as ridging builds into into early and middle parts of next week as broad anticyclonic flow continues to dominate much of the CONUS. Beneath this, have only some slight chance POPs likely with heating of the day giving way to some isolated pulse showers and storms. Heat index values should climb back to near advisory levels by mid week which looks to be the main challenge in the long range forecast at this point with obviously lower confidence this many days out. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 526 AM CDT Thu Jul 2 2020 Early morning showers and storms should remain southwest of the terminals and nearly stationary before raining themselves out. Cloud debris remains in place for a good part of this morning and perhaps into part of the afternoon. Little change to the rest of the forecast with winds remaining generally under 10kts from the east. VFR conditions for much of the period outside of possible MVFR ceilings this morning. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening for KSZ056-058-059. && SHORT TERM...Drake LONG TERM...Drake AVIATION...Drake
Hazardous weather outlook, Jul 2, 3:18 AM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 318 AM CDT Thu Jul 2 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-030830- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 318 AM CDT Thu Jul 2 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. A few strong to severe thunderstorms are possible into early this morning mainly along and south of Interstate 70. Damaging wind will be the main hazard of concern. A Heat Advisory will be in effect for portions of east central Kansas from 1 PM until 8 PM today, heat index values are expected to reach 105 degrees. Additionally, a few strong thunderstorms could develop across portions of north central into northeast and east central Kansas later today into the overnight period. Damaging winds will again be the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jul 2, 3:44 AM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Topeka KS
344 AM CDT Thu Jul 2 2020
KSZ036-037-020915-
Geary-Morris-
344 AM CDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY AND NORTHERN
MORRIS COUNTIES UNTIL 415 AM CDT...
At 344 AM CDT, Doppler radar was tracking a strong thunderstorm over
White City, moving northeast at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
White City, Dwight and Parkerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3882 9689 3883 9689 3897 9660 3873 9645
3864 9678
TIME...MOT...LOC 0844Z 244DEG 5KT 3879 9670
BDSpecial weather statement, Jul 2, 3:58 AM CDT, 2 hours 35 minutes before
Special Weather Statement National Weather Service Topeka KS 358 AM CDT Thu Jul 2 2020 KSZ037-038-054-020930- Wabaunsee-Lyon-Morris- 358 AM CDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORRIS... SOUTHWESTERN WABAUNSEE AND NORTHWESTERN LYON COUNTIES UNTIL 430 AM CDT... At 358 AM CDT, Doppler radar was tracking a strong thunderstorm near Council Grove, moving northeast at 5 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Council Grove, Americus, Allen, Bushong, Dunlap and Council Grove Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3851 9625 3867 9663 3884 9650 3869 9610 TIME...MOT...LOC 0858Z 215DEG 6KT 3865 9642 BD
Special weather statement, Jul 2, 4:20 AM CDT, 2 hours 13 minutes before
Special Weather Statement National Weather Service Topeka KS 420 AM CDT Thu Jul 2 2020 KSZ035>038-054-020945- Wabaunsee-Geary-Lyon-Dickinson-Morris- 420 AM CDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON...SOUTHERN GEARY...NORTHERN MORRIS...SOUTHWESTERN WABAUNSEE AND NORTHWESTERN LYON COUNTIES UNTIL 445 AM CDT... At 420 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles southeast of Chapman to Allen. Movement was northeast at 15 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Junction City, Council Grove, Chapman, White City, Alta Vista, Dwight, Allen, Woodbine, Admire, Parkerville, Bushong, Dunlap, Latimer and Council Grove Lake. This includes the following highways... Interstate 70 between mile markers 286 and 293. Kansas Turnpike between mile markers 150 and 151. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3883 9712 3904 9701 3870 9598 3850 9620 TIME...MOT...LOC 0920Z 214DEG 12KT 3891 9694 3864 9617 BD
Special weather statement, Jul 2, 4:31 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Topeka KS
431 AM CDT Thu Jul 2 2020
KSZ034-021015-
Ottawa-
431 AM CDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTAWA COUNTY UNTIL
515 AM CDT...
At 431 AM CDT, Doppler radar was tracking a strong thunderstorm near
Niles, moving north at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Niles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3910 9756 3915 9739 3910 9737 3897 9737
3896 9751
TIME...MOT...LOC 0931Z 163DEG 9KT 3902 9743Special weather statement, Jul 2, 6:27 AM CDT, 6 minutes before
Special Weather Statement National Weather Service Topeka KS 627 AM CDT Thu Jul 2 2020 KSZ008-021215- Republic- 627 AM CDT Thu Jul 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY UNTIL 715 AM CDT... At 626 AM CDT, Doppler radar was tracking a strong thunderstorm near Courtland, moving north at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scandia, Courtland and Republic. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4000 9767 3975 9769 3973 9793 4000 9793 TIME...MOT...LOC 1126Z 177DEG 11KT 3976 9785
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:44 AM CDT | Special Weather Statement | TOP | Morris | 31 min |
| Jul 2, 3:58 AM CDT | Special Weather Statement | TOP | Morris | 32 min |
| Jul 2, 4:20 AM CDT | Special Weather Statement | TOP | Morris | 25 min |
| Jul 2, 4:31 AM CDT | Special Weather Statement | TOP | Ottawa | 44 min |
| Jul 2, 4:42 AM CDT | Areal Flood Advisory | TOP | Dickinson, Geary, Morris | 3 hr |
| Jul 2, 5:47 AM CDT | Areal Flood Advisory | TOP | Lyon | 3 hr |
| Jul 2, 6:27 AM CDT | Special Weather Statement | TOP | Republic | 48 min |
| Jul 2, 7:21 AM CDT | Areal Flood Advisory | TOP | Cloud, Republic | 3 hr |
| Jul 2, 8:02 AM CDT | Special Weather Statement | TOP | Republic | 43 min |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.